Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 77, NWS North Platte, NE

May 27, 2018Keith County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 27, 2018, 3:57 PM MDT for Keith County, Nebraska. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2018, 3:57 PM MDT (21:57 UTC)
Expired
May 27, 2018, 4:45 PM MDT
In force
48 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Keith County, NE

The radar

The North Platte radar (KLNX), 135 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 4:00 PM MDTHAIL 11 Ne Brule, NE
May 27, 4:15 PM MDTHAIL 1.53 Sse Ogallala, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 2:40 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 597 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
597 J/kg
Mixed-layer CIN
-524 J/kg
Mixed-layer LCL
2192 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-144 m²/s²
0-3 km storm-relative helicity
-96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

032 
WUUS53 KLBF 272157
SVRLBF
NEC101-272245-
/O.NEW.KLBF.SV.W.0077.180527T2157Z-180527T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
357 PM MDT SUN MAY 27 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Western Keith County in southwestern Nebraska...

* Until 445 PM MDT.

* At 357 PM MDT, a severe thunderstorm was located over Brule, or 8
  miles west of Ogallala, moving north at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Ogallala, Brule, Lemoyne, Kingsley Dam, Eagle Gulch Campground,
  Belmar, Megeath, Otter Creek Campground and Lake View Campground.

This includes the following highways...
 Highway 61 between mile markers 81 and 109.
 Highway 92 between mile markers 124 and 138.
 Interstate 80 in Nebraska between mile markers 112 and 128.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake McConaughy, get away from the water and move 
indoors or inside a vehicle. Lightning can strike out to 15 miles 
from the parent thunderstorm. Move to safe shelter now!  Do not be 
caught on the water in a thunderstorm.

&&

LAT...LON 4101 10174 4101 10201 4139 10195 4139 10154
TIME...MOT...LOC 2157Z 196DEG 22KT 4110 10187 

HAIL...1.50IN
WIND...60MPH
 
$$

Snively
1 follow-up statement
119 
WWUS53 KLBF 272220
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
420 PM MDT SUN MAY 27 2018

NEC101-272245-
/O.CON.KLBF.SV.W.0077.000000T0000Z-180527T2245Z/
Keith NE-
420 PM MDT SUN MAY 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR NORTHWESTERN KEITH COUNTY...

At 419 PM MDT, a severe thunderstorm was located over Lemoyne, or 12
miles north of Ogallala, moving north at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Kingsley Dam, Lemoyne and Lake View Campground. 

This includes the following highways...
 Highway 61 between mile markers 89 and 109.
 Highway 92 between mile markers 127 and 138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake McConaughy, get away from the water and move 
indoors or inside a vehicle. Lightning can strike out to 15 miles 
from the parent thunderstorm. Move to safe shelter now!  Do not be 
caught on the water in a thunderstorm.

&&

LAT...LON 4116 10166 4116 10176 4121 10193 4139 10189
      4139 10154
TIME...MOT...LOC 2219Z 197DEG 31KT 4131 10178 

HAIL...1.00IN
WIND...60MPH
 
$$

Snively

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:59 PM MDT, 58 minutes earlier.

Area forecast discussion, May 27, 2:59 PM MDT, 58 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
359 PM CDT Sun May 27 2018

.SHORT TERM...(This evening through Monday night)
Issued at 253 PM CDT Sun May 27 2018

Latest satellite imagery shows swaths of dense cirrus overhead.
Regional radar display shows showers and thunderstorms starting to
develop in northeast CO. Latest water vapor imagery shows an
upper-level trough over the western CONUS with a closed low over
northern UT.

A weak impulse and associated vort lobe on the eastern periphery
of the upper-level trough will track northward across the central
High Plains late today and tonight providing broad ascent.
Meanwhile, lee-side trough sharpening in the Central High Plains
and will evolve eastward. Current thinking for location of initial
tstm development/tstms moving into the forecast area is over the
eastern Panhandle and far southwest NEB between 4-7 PM CDT.
Thereafter thunderstorms expected to affect portions of western
NEB through the evening hours. Some uncertainty in how far east
they will go. Scattered strong to severe thunderstorms possible
nonetheless given the favorable parameter space. Ample
instability per ML and MU CAPEs and steep mid-level lapse rates
noted. Further, deep layer shear is favorable with effective shear
about 30-40 kts supportive of multicells and some supercells, and
given the wind profile anticipate storms to grow upscale and
congeal during the evening. Some uncertainty with respect to
coverage overnight given LLJ, but think isolated-scattered
coverage/activity possible.

Stronger mid-level disturbance approaches tomorrow with overall
little change in the forecast on Monday-Monday night. Early on,
isolated-scattered showers/storms and convective debris expected.
Moderate to high instability combines in the afternoon with
steepening mid-level lapse rates, especially over southwest NEB.
Moisture is favorable with increasing delivery and surface dew
points in the lower 60s. Guidance shows increasing precipitable
water values with percent of normal generally forecast 150% to
175%. Deep layer vertical wind shear increases to 20-40 kts across
the local forecast area, highest towards northeast CO and far
southwest NEB, supportive of multicells and some supercells.
Across western NE kinematic profiles support more so a threat for
a few tornadoes as well in the evening hours. Scattered strong to
severe storms are expected at this time. There is some risk for
heavy rainfall and localized/minor flooding, mainly Monday night.
This is attributable to the expected convective evolution with
possible regeneration and repeated rounds of storms, so-so storm
motion, and precipitable water.

.LONG TERM...(Tuesday through Sunday)
Issued at 253 PM CDT Sun May 27 2018

Tuesday still remains uncertain with respect to thunderstorm
severity and coverage given dependence on Monday's convection,
with at least isolated severe possible at this time. The upper
level trough will be lifting northeast in the Northern High Plains
Tuesday, crossing the Upper Missouri Valley Tuesday night/early
Wed morning. The thunderstorm threat shifts to the eastern half of
the local forecast area Tuesday.

Upstream upper-level ridge shifts eastward to the high plains and
builds Wednesday with an amplified large scale pattern expected.
The upper-level ridge continues to build across the Plains
Thursday with modest 500 ht rises forecast. An upper- level
trough moves onshore the West Coast Thursday. The upper-level
continues to be progged to eject to the Central Great Basin
Friday. Highs return to the upper 80s and lower 90s Thursday with
mid 90s forecast across portions of the area Friday. Next chance
for showers and thunderstorms appears in the afternoon and evening
Thursday and Friday, with Friday holding the best chances.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1232 PM CDT Sun May 27 2018

VFR cigs/visby will continue through the evening across western
Nebraska, but southerly winds will remain breezy with gusts above
20 kts. Scattered thunderstorms develop in the panhandle late
afternoon or early evening and work east tonight. Coverage and
probability are in question for the main forecast terminals (LBF,
VTN), with higher confidence in TSRA to the west. As near surface
winds lighten tonight, low level wind shear is a concern. Cigs
gradually lower overnight but should remain VFR through Monday
morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ET
LONG TERM...ET
AVIATION...Snively
Hazardous weather outlook, May 27, 2:29 PM MDT, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
329 PM CDT Sun May 27 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-282030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
329 PM CDT Sun May 27 2018 /229 PM MDT Sun May 27 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms will affect areas west of Highway 83
through midnight and portions of the Sandhills and central
Nebraska after midnight. Some storms will be severe, primarily for
the panhandle and far southwest Nebraska. The main threats are
large hail, damaging winds, and frequent cloud-to-ground
lightning.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Additional thunderstorms are likely Monday afternoon and evening
across all of western and north central Nebraska. Some storms will
be severe, with the primary threats being hail and wind. However,
a tornado or two cannot be ruled out during the early evening
hours across western Nebraska. Prolonged periods of heavy rain
may lead to localized flooding Monday night.

Thunderstorm chances continue into Tuesday. Although the severe
threat is marginal, some storms may be capable of hail and strong
winds.

After a brief break on Wednesday, scattered thunderstorm chances
round out the week for western Nebraska. Stay tuned to later
forecasts regarding severe potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

DS

In the hours before

Special weather statement, May 27, 2:54 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service North Platte NE
254 PM MDT SUN MAY 27 2018

NEZ058-069-272145-
Chase NE-Perkins NE-
254 PM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PERKINS AND WESTERN
CHASE COUNTIES UNTIL 345 PM MDT...

At 254 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lamar, or 16 miles west of Imperial, moving north at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Grant, Venango, Lamar, Crete, Chase and Brandon.

This includes Highway 61 between mile markers 57 and 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern Nebraska.

LAT...LON 4035 10205 4092 10205 4088 10159 4035 10176
TIME...MOT...LOC 2054Z 201DEG 36KT 4050 10195

Roberg
Local storm report, May 27, 3:30 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
430 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             5 NE LAMAR              40.62N 101.91W
05/27/2018  E1.00 INCH       CHASE              NE   PUBLIC

&&

THORNE
Local storm report, May 27, 3:35 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
435 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             4 NE VENANGO            40.80N 101.99W
05/27/2018  E1.00 INCH       PERKINS            NE   TRAINED SPOTTER

&&

THORNE
Special weather statement, May 27, 3:38 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service North Platte NE
338 PM MDT SUN MAY 27 2018

NEZ035-057-272230-
Arthur NE-Keith NE-
338 PM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARTHUR AND
NORTHWESTERN KEITH COUNTIES UNTIL 430 PM MDT...

At 337 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lemoyne, or 9 miles northwest of Ogallala, moving northeast at 30
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lemoyne, Belmar, McKeag, Otter Creek Campground and Lake View
Campground.

This includes the following highways...
 Highway 61 between mile markers 99 and 116.
 Highway 92 between mile markers 126 and 138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Lake McConaughy, get out of the water and move indoors
or inside a vehicle. Lightning can strike out to 10 miles from the
parent thunderstorm. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern and west central Nebraska.

LAT...LON 4111 10178 4114 10197 4147 10191 4147 10153
TIME...MOT...LOC 2137Z 204DEG 25KT 4122 10185

Snively
Local storm report, May 27, 3:48 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
448 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             4 SSW BRULE             41.04N 101.92W
05/27/2018  E1.50 INCH       KEITH              NE   PUBLIC

&&

THORNE

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 2:54 PM MDTSpecial Weather StatementLBFPerkins51 min
May 27, 3:03 PM MDTSevere Thunderstorm WarningLBFChase, Perkins42 min
May 27, 3:31 PM MDTSevere Thunderstorm WarningLBFKeith, Perkins29 min
May 27, 3:38 PM MDTSpecial Weather StatementLBFKeith52 min
May 27, 3:46 PM MDTSevere Thunderstorm WarningLBFChase, Perkins44 min
May 27, 4:00 PM MDTSevere Thunderstorm WarningLBFKeith, Perkins45 min
May 27, 4:07 PM MDTSpecial Weather StatementLBFArthur38 min
May 27, 4:17 PM MDTAreal Flood AdvisoryLBFKeith, Perkins3 hr
May 27, 4:21 PM MDTSevere Thunderstorm WarningLBFChase, Perkins24 min
May 27, 4:27 PM MDTSpecial Weather StatementLBFKeith33 min
May 27, 4:37 PM MDTSevere Thunderstorm WarningLBFArthur, Keith, McPherson38 min
May 27, 4:43 PM MDTSpecial Weather StatementLBFArthur47 min
May 27, 4:45 PM MDTSevere Thunderstorm WarningLBFKeith, Perkins45 min
May 27, 5:08 PM MDTSpecial Weather StatementLBFHooker, McPherson37 min
May 27, 5:28 PM MDTSevere Thunderstorm WarningLBFChase47 min
May 27, 5:29 PM MDTSpecial Weather StatementLBFKeith31 min
May 27, 5:54 PM MDTSevere Thunderstorm WarningLBFArthur, Hooker, Keith, Lincoln, McPherson36 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.